Alert archive / North Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 84, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Nov 19, 2003, 1:23 AM EST for Watauga County, North Carolina. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 19, 2003, 1:23 AM EST (06:23 UTC)
- Expired
- Nov 19, 2003, 7:30 AM EST
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Watauga County, NC
The radar
The Roanoke radar (KFCX), 152 km from the middle of the area, began a volume at 06:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 67 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 553 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 277 m²/s²
- 0-3 km storm-relative helicity
- 409 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 190631 FFWRNK NCC189-191230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 123 AM EST WED NOV 19 2003 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA * UNTIL 730 AM EST * AT 123 AM EST...NATIONAL WEATHER SERVICE RADAR INDICATED AN AREA OF MODERATE TO HEAVY RAIN LIFTING NORTHEAST ACROSS WATAGUA COUNTY. IFLOWS RAIN GAGES INDICATED THAT ONE TO TWO INCHES OF RAIN HAD FALLEN DURING THE PAST 6 HOURS. HEAVY RAIN WILL CONTINUE THROUGH DAWN. ADDITIONAL RAINFALL OF ONE TO THREE INCHES WILL RESULT IN FLASH FLOODING. * SOME LOCATIONS THREATENED BY HEAVY RAIN THROUGH 730 AM EST INCLUDE SUGAR GROVE ... BOONE... BLOWING ROCK... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3637 8177 3620 8145 3611 8155 3614 8183 $$ 07
2 follow-up statements
000 WGUS71 KRNK 190755 FFSRNK NCC189-191230- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 250 AM EST WED NOV 19 2003 ...A FLASH FLOOD WARNING CONTINUES FOR THE FOLLOWING COUNTIES UNTIL 730 AM EST... WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA AT 250 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAINFALL LOCATED ACROSS WATAUGA COUNTY. RAINFALL GAGES AT BLACKBURN KNOB AND SEVEN DEVILS REPORTED 1.50 TO 2.00 INCHES OF RAIN DURING THE PAST THREE HOURS AND 3.0 TO 3.50 INCHES OF RAIN DURING THE PAST 12 HOURS. HEAVY RAIN WILL CONTINUE UNTIL DAWN. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING IN SEVEN DEVILS AREA AND THE BOONE AREA. WATCH FOR RAPID RISES ALONG CREEKS AND STREAMS ESPECIALLY KRAUT CREEK...WATAUGA RIVER AND SOUTH...EAST AND MIDDLE FORKS OF NEW RIVER. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. STAY AWAY FROM DRAINAGE DITCHES...STORM SEWERS OR STREAMS...AS THEY CAN BECOME DEADLY TORRENTS AFTER HEAVY RAIN. RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ KK
000 WGUS71 KRNK 191022 FFSRNK NCC189-191230- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 520 AM EST WED NOV 19 2003 ...A FLASH FLOOD WARNING CONTINUES FOR THE FOLLOWING COUNTIES UNTIL 730 AM EST... WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA AT 520 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAINFALL CONTINUES ACROSS WATAUGA COUNTY. RAINFALL GAGES INDICATED THAT 1.0 TO 2.50 INCHES OF RAIN HAD FALLEN DURING THE PAST 3 HOURS. DURING THE PAST 12 HOURS...CLOSE TO FIVE INCHES OF RAIN HAD FALLEN IN BLACKBURN KNOB AND SEVEN DEVILS. USGS GAGES NEAR SUGAR GROVE INDICATED THAT THE WATAUGA RIVER IS OUT OF ITS BANKS. ANOTHER ROUND OF HEAVY RAIN IS EXPECTED THIS MORNING. ADDITIONAL RAINFALL UP TO TWO INCHES IS POSSIBLE. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING IN SUGAR GROVE...BOONE AND SEVEN DEVILS AREAS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. STAY AWAY FROM DRAINAGE DITCHES...STORM SEWERS OR STREAMS...AS THEY CAN BECOME DEADLY TORRENTS AFTER HEAVY RAIN. RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ KK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Nov 18, 9:25 PM EST, 3 hours 58 minutes earlier.
Area forecast discussion, Nov 18, 9:25 PM EST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 925 PM EST TUE NOV 18 2003 .DISCUSSION... MADE SOME ADJUSTMENTS TO TEMPS OVERNIGHT AND WED...SINCE THEY ARE MOSTLY GOING UP...AND SOME ARE ALREADY HIGHER THAN TMRW HIGH FCST. ALSO MADE SOME MINOR TWEAKS TO WINDS AND ZONE WORDING. OTHERWISE FEW NOT A LOT O CHG. 00Z ETA SEEMS TO HAVE SPED THINGS UP JUST A TAD TO BECOME MORE IN LINE WITH THE 18Z GFS. ALTHOUGH BOTH ARE STILL A LTL BEHIND ON THE LEADING EDGE OF PCPN. BUT OVERALL NOT MUCH DIFF. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...FLOOD WATCH FOR TONIGHT THROUGH WEDNESDAY NIGHT FOR ZONES NCZ001>006...NCZ018>020. VA...FLOOD WATCH FOR TONIGHT THROUGH WEDNESDAY NIGHT FOR ZONES VAZ007...VAZ009>020...VAZ022>024...VAZ032>035...VAZ043>047... VAZ058>059. WV...FLOOD WATCH FOR TONIGHT THROUGH WEDNESDAY NIGHT FOR ZONES WVZ042>045. && JDS
Hazardous weather outlook, Nov 18, 7:04 AM EST, 18 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 704 AM EST TUE NOV 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-181200- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 704 AM EST TUE NOV 18 2003 .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... A STRONG COLD FRONT WILL BRING HEAVY RAIN AND A FEW THUNDERSTORMS TO THE REGION BEGINNING LATE TONIGHT...AND LASTING THROUGH THE DAY WEDNESDAY. AREAS FROM THE FOOTHILLS OF THE BLUE RIDGE...WESTWARD INTO THE MOUNTAINS MAY SEE 2 TO 3 INCHES OF RAINFALL. THIS WOULD LIKELY CAUSE SIGNIFICANT RISES ON SMALL STREAMS AND CREEKS...AND MAY CAUSE SOEM FLOODING. A FLOOD WATCH HAS BEEN ISSUED FOR THE AREA. IN ADDITION TO THE HEAVY RAINFALL...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY IN THE PIEDMONTS OF NORTHWEST NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED WEDNESDAY. 06
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 19, 6:46 AM EST | Flash Flood Warning | RNK | Alleghany, Ashe | 6 hr |
| Nov 19, 7:02 AM EST | Flash Flood Warning | RNK | Watauga | 4 hr |
| Nov 19, 12:04 PM EST | Flash Flood Warning | RNK | Wilkes | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.